October  2017, 10(5): 973-993. doi: 10.3934/dcdss.2017051

Global Hopf bifurcation of a population model with stage structure and strong Allee effect

Department of Mathematics, Harbin Institute of Technology, Harbin 150001, China

* Corresponding author: Junjie Wei

Received  July 2016 Revised  February 2017 Published  June 2017

Fund Project: This research is supported by National Natural Science Foundation of China (No. 11371111).

This paper is devoted to the study of a single-species population model with stage structure and strong Allee effect. By taking $τ$ as a bifurcation parameter, we study the Hopf bifurcation and global existence of periodic solutions using Wu's theory on global Hopf bifurcation for FDEs and the Bendixson criterion for higher dimensional ODEs proposed by Li and Muldowney. Some numerical simulations are presented to illustrate our analytic results using MATLAB and DDE-BIFTOOL. In addition, interesting phenomenon can be observed such as two kinds of bistability.

Citation: Pengmiao Hao, Xuechen Wang, Junjie Wei. Global Hopf bifurcation of a population model with stage structure and strong Allee effect. Discrete & Continuous Dynamical Systems - S, 2017, 10 (5) : 973-993. doi: 10.3934/dcdss.2017051
References:
[1]

W. C. Allee, Animal aggregations: A study in general sociology, The Quarterly Review of Biology, 2 (1927), 367-398.  doi: 10.1086/394281.  Google Scholar

[2]

E. Beretta and Y. Kuang, Geometric stability switch criteria in delay differential systems with delay dependent parameters, SIAM Journal on Mathematical Analysis, 33 (2002), 1144-1165.  doi: 10.1137/S0036141000376086.  Google Scholar

[3]

W. A. Coppel, Stability and Asymptotic Behavior of Differential Equations Heath Boston, 1965.  Google Scholar

[4]

K. EngelborghsT. Luzyanina and D. Roose, Numerical bifurcation analysis of delay differential equations using DDE-BIFTOOL, ACM Transactions on Mathematical Software, 28 (2002), 1-21.  doi: 10.1145/513001.513002.  Google Scholar

[5]

K. Engelborghs, T. Luzyanina and G. Samaey, DDE-BIFTOOL v. 2.00: a Matlab Package for Bifurcation Analysis of Delay Differential Equations, Ph. D thesis, Katholieke Universiteit Leuven, 2001. Google Scholar

[6]

D. FanL. Hong and J. Wei, Hopf bifurcation analysis in synaptically coupled HR neurons with two time delays, Nonlinear Dynamics, 62 (2010), 305-319.  doi: 10.1007/s11071-010-9718-2.  Google Scholar

[7]

J. Hale, Theory of Functional Differential Equations Springer-Verlag, New York, 1977.  Google Scholar

[8]

J. Hale and S. M. V. Lunel, Introduction to Functional Differential Equations, Springer-Verlag, New York, 1993. doi: 10.1007/978-1-4612-4342-7.  Google Scholar

[9]

B. D. Hassard, N. D. Kazarinoff and Y. H. Wan, Theory and Applications of Hopf Bifurcation, Cambridge University, Cambridge, 1981.  Google Scholar

[10]

J. Jiang and J. Shi, Bistability Dynamics in Some Structured Ecological Models, in: Spatial Ecology, in: Chapman and Hall/CRC Mathematical and Computational Biology, CRC press, Boca Raton, 2009. Google Scholar

[11]

L. Junges and J. A. C. Gallas, Intricate routes to chaos in the {M}ackey-{G}lass delayed feedback system, Physics Letters A, 376 (2012), 2109-2116.  doi: 10.1016/j.physleta.2012.05.022.  Google Scholar

[12]

M. Y. Li and J. S. Muldowney, On bendixson's criterion, Journal of Differential Equations, 106 (1993), 27-39.  doi: 10.1006/jdeq.1993.1097.  Google Scholar

[13]

M. Y. Li and J. S. Muldowney, On R.A. Smith's autonomous convergence theorem, Journal of Mathematics, 25 (1995), 365-379.  doi: 10.1216/rmjm/1181072289.  Google Scholar

[14]

M. C. Mackey and L. Glass, Oscillation and chaos in physiological control systems, Science, 197 (1977), 287-289.  doi: 10.1126/science.267326.  Google Scholar

[15]

A. Y. MorozovM. Banerjee and S. V. Petrovskii, Long-term transients and complex dynamics of a stage-structured population with time delay and the Allee effect, Journal of Theoretical Biology, 396 (2016), 116-124.  doi: 10.1016/j.jtbi.2016.02.016.  Google Scholar

[16]

J. S. Muldowney, Compound matrices and ordinary differential equations, Rocky Mountain Journal of Mathematics, 20 (1990), 857-872.  doi: 10.1216/rmjm/1181073047.  Google Scholar

[17]

Y. Qu and J. Wei, Bifurcation analysis in a time-delay model for prey-predator growth with stage-structure, Nonlinear Dynamics, 49 (2007), 285-294.  doi: 10.1007/s11071-006-9133-x.  Google Scholar

[18]

Y. QuJ. Wei and S. Ruan, Stability and bifurcation analysis in hematopoietic stem cell dynamics with multiple delays, Physica D: Nonlinear Phenomena, 239 (2010), 2011-2024.  doi: 10.1016/j.physd.2010.07.013.  Google Scholar

[19]

S. Ruan and J. Wei, On the zeros of transcendental functions with applications to stability of delay differential equations with two delays, Dynamics of Continuous, Discrete and Impulsive Systems, 10 (2003), 863-874.   Google Scholar

[20]

H. ShuL. Wang and J. Wu, Global dynamics of Nicholson's blowflies equation revisited: Onset and termination of nonlinear oscillations, Journal of Differential Equations, 255 (2013), 2565-2586.  doi: 10.1016/j.jde.2013.06.020.  Google Scholar

[21]

J. WangJ. Shi and J. Wei, Dynamics and pattern formation in a diffusive predator-prey system with strong Allee effect in prey, Journal of Differential Equations, 251 (2011), 1276-1304.  doi: 10.1016/j.jde.2011.03.004.  Google Scholar

[22]

J. Wei, Bifurcation analysis in a scalar delay differential equation, Nonlinearity, 20 (2007), 2483-2498.  doi: 10.1088/0951-7715/20/11/002.  Google Scholar

[23]

J. Wei and D. Fan, Hopf bifurcation analysis in a Mackey-Glass system, International Journal of Bifurcation and Chaos, 17 (2007), 2149-2157.  doi: 10.1142/S0218127407018282.  Google Scholar

[24]

J. Wu, Symmetric functional differential equations and neural networks with memory, Transactions of the American Mathematical Society, 350 (1998), 4799-4838.  doi: 10.1090/S0002-9947-98-02083-2.  Google Scholar

show all references

References:
[1]

W. C. Allee, Animal aggregations: A study in general sociology, The Quarterly Review of Biology, 2 (1927), 367-398.  doi: 10.1086/394281.  Google Scholar

[2]

E. Beretta and Y. Kuang, Geometric stability switch criteria in delay differential systems with delay dependent parameters, SIAM Journal on Mathematical Analysis, 33 (2002), 1144-1165.  doi: 10.1137/S0036141000376086.  Google Scholar

[3]

W. A. Coppel, Stability and Asymptotic Behavior of Differential Equations Heath Boston, 1965.  Google Scholar

[4]

K. EngelborghsT. Luzyanina and D. Roose, Numerical bifurcation analysis of delay differential equations using DDE-BIFTOOL, ACM Transactions on Mathematical Software, 28 (2002), 1-21.  doi: 10.1145/513001.513002.  Google Scholar

[5]

K. Engelborghs, T. Luzyanina and G. Samaey, DDE-BIFTOOL v. 2.00: a Matlab Package for Bifurcation Analysis of Delay Differential Equations, Ph. D thesis, Katholieke Universiteit Leuven, 2001. Google Scholar

[6]

D. FanL. Hong and J. Wei, Hopf bifurcation analysis in synaptically coupled HR neurons with two time delays, Nonlinear Dynamics, 62 (2010), 305-319.  doi: 10.1007/s11071-010-9718-2.  Google Scholar

[7]

J. Hale, Theory of Functional Differential Equations Springer-Verlag, New York, 1977.  Google Scholar

[8]

J. Hale and S. M. V. Lunel, Introduction to Functional Differential Equations, Springer-Verlag, New York, 1993. doi: 10.1007/978-1-4612-4342-7.  Google Scholar

[9]

B. D. Hassard, N. D. Kazarinoff and Y. H. Wan, Theory and Applications of Hopf Bifurcation, Cambridge University, Cambridge, 1981.  Google Scholar

[10]

J. Jiang and J. Shi, Bistability Dynamics in Some Structured Ecological Models, in: Spatial Ecology, in: Chapman and Hall/CRC Mathematical and Computational Biology, CRC press, Boca Raton, 2009. Google Scholar

[11]

L. Junges and J. A. C. Gallas, Intricate routes to chaos in the {M}ackey-{G}lass delayed feedback system, Physics Letters A, 376 (2012), 2109-2116.  doi: 10.1016/j.physleta.2012.05.022.  Google Scholar

[12]

M. Y. Li and J. S. Muldowney, On bendixson's criterion, Journal of Differential Equations, 106 (1993), 27-39.  doi: 10.1006/jdeq.1993.1097.  Google Scholar

[13]

M. Y. Li and J. S. Muldowney, On R.A. Smith's autonomous convergence theorem, Journal of Mathematics, 25 (1995), 365-379.  doi: 10.1216/rmjm/1181072289.  Google Scholar

[14]

M. C. Mackey and L. Glass, Oscillation and chaos in physiological control systems, Science, 197 (1977), 287-289.  doi: 10.1126/science.267326.  Google Scholar

[15]

A. Y. MorozovM. Banerjee and S. V. Petrovskii, Long-term transients and complex dynamics of a stage-structured population with time delay and the Allee effect, Journal of Theoretical Biology, 396 (2016), 116-124.  doi: 10.1016/j.jtbi.2016.02.016.  Google Scholar

[16]

J. S. Muldowney, Compound matrices and ordinary differential equations, Rocky Mountain Journal of Mathematics, 20 (1990), 857-872.  doi: 10.1216/rmjm/1181073047.  Google Scholar

[17]

Y. Qu and J. Wei, Bifurcation analysis in a time-delay model for prey-predator growth with stage-structure, Nonlinear Dynamics, 49 (2007), 285-294.  doi: 10.1007/s11071-006-9133-x.  Google Scholar

[18]

Y. QuJ. Wei and S. Ruan, Stability and bifurcation analysis in hematopoietic stem cell dynamics with multiple delays, Physica D: Nonlinear Phenomena, 239 (2010), 2011-2024.  doi: 10.1016/j.physd.2010.07.013.  Google Scholar

[19]

S. Ruan and J. Wei, On the zeros of transcendental functions with applications to stability of delay differential equations with two delays, Dynamics of Continuous, Discrete and Impulsive Systems, 10 (2003), 863-874.   Google Scholar

[20]

H. ShuL. Wang and J. Wu, Global dynamics of Nicholson's blowflies equation revisited: Onset and termination of nonlinear oscillations, Journal of Differential Equations, 255 (2013), 2565-2586.  doi: 10.1016/j.jde.2013.06.020.  Google Scholar

[21]

J. WangJ. Shi and J. Wei, Dynamics and pattern formation in a diffusive predator-prey system with strong Allee effect in prey, Journal of Differential Equations, 251 (2011), 1276-1304.  doi: 10.1016/j.jde.2011.03.004.  Google Scholar

[22]

J. Wei, Bifurcation analysis in a scalar delay differential equation, Nonlinearity, 20 (2007), 2483-2498.  doi: 10.1088/0951-7715/20/11/002.  Google Scholar

[23]

J. Wei and D. Fan, Hopf bifurcation analysis in a Mackey-Glass system, International Journal of Bifurcation and Chaos, 17 (2007), 2149-2157.  doi: 10.1142/S0218127407018282.  Google Scholar

[24]

J. Wu, Symmetric functional differential equations and neural networks with memory, Transactions of the American Mathematical Society, 350 (1998), 4799-4838.  doi: 10.1090/S0002-9947-98-02083-2.  Google Scholar

Figure 1.  The growth rate per capita $r(y)=\frac{y^{n-1}}{1+y^m}-0.15$ in system $\dot y=\frac{y^n}{1+y^m}-0.15y=r(y)y$
Figure 2.  Figures of $\bar{y}$ and equilibria $y_1$, $y_2$ with parameters given in (18)
Figure 3.  Graphs of $S_n(\tau)$ on $\left[0, \tau^{1}\right)$ with parameters given in (18)
Figure 4.  $y_1\approx0.6986$ is unstable, and sustained oscillation occurs when $\tau\in[0, \tau^0)$, where $0 < \tau=8 < \tau^0\approx22.2$, and the initial condition is $\varphi=0.8$ for $t\in[-\tau, 0]$
Figure 5.  $y_2$ is asymptotically stable when $\tau\in[0, \tau_0)\cup\left(\tau_1, \tau^0\right)$, and the initial condition is $\varphi=1.1$ for $t\in[-\tau, 0]$
Figure 6.  $y_2\approx1.0962$ is unstable, and sustained oscillation occurs when $\tau\in(\tau_0, \tau_1)$, where $2.8\approx\tau_0 < \tau=10 < \tau_1\approx14.8$, and the initial condition is $\varphi=1.1$ for $t\in[-\tau, 0]$
Figure 7.  $\tau$, h) plane, where $h=\sqrt{2}D-\alpha |b'| e^{-\delta\tau}$
Figure 8.  Hopf bifurcation branch on the ($\tau$, d) plane, where $d=\max y(t)-\min y(t)$
Figure 9.  Stability of equilibria $0, ~y_1, ~y_2$ and periodic solutions bifurcated from $y_2$
Table 1.  List of quantities of periodic solution bifurcating from $y_2$ under (18)
$\delta$ $\text{Re}(c_1(0))$ $\mu_2$ $\beta_2$
$~~\tau_0\approx 2.8$ $>0$ $-37.3115 < 0$ $>0$ $ < 0~~$
$~~\tau_1\approx14.6$ $ < 0$ $-72.7255 < 0$ $ < 0$ $ < 0~~$
$\delta$ $\text{Re}(c_1(0))$ $\mu_2$ $\beta_2$
$~~\tau_0\approx 2.8$ $>0$ $-37.3115 < 0$ $>0$ $ < 0~~$
$~~\tau_1\approx14.6$ $ < 0$ $-72.7255 < 0$ $ < 0$ $ < 0~~$
[1]

Bernold Fiedler. Global Hopf bifurcation in networks with fast feedback cycles. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 177-203. doi: 10.3934/dcdss.2020344

[2]

Xin-Guang Yang, Lu Li, Xingjie Yan, Ling Ding. The structure and stability of pullback attractors for 3D Brinkman-Forchheimer equation with delay. Electronic Research Archive, 2020, 28 (4) : 1395-1418. doi: 10.3934/era.2020074

[3]

Wei Feng, Michael Freeze, Xin Lu. On competition models under allee effect: Asymptotic behavior and traveling waves. Communications on Pure & Applied Analysis, 2020, 19 (12) : 5609-5626. doi: 10.3934/cpaa.2020256

[4]

Susmita Sadhu. Complex oscillatory patterns near singular Hopf bifurcation in a two-timescale ecosystem. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020342

[5]

Nalin Fonseka, Jerome Goddard II, Ratnasingham Shivaji, Byungjae Son. A diffusive weak Allee effect model with U-shaped emigration and matrix hostility. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020356

[6]

Chongyang Liu, Meijia Han, Zhaohua Gong, Kok Lay Teo. Robust parameter estimation for constrained time-delay systems with inexact measurements. Journal of Industrial & Management Optimization, 2021, 17 (1) : 317-337. doi: 10.3934/jimo.2019113

[7]

Jianquan Li, Xin Xie, Dian Zhang, Jia Li, Xiaolin Lin. Qualitative analysis of a simple tumor-immune system with time delay of tumor action. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020341

[8]

Xiyou Cheng, Zhitao Zhang. Structure of positive solutions to a class of Schrödinger systems. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020461

[9]

Ripeng Huang, Shaojian Qu, Xiaoguang Yang, Zhimin Liu. Multi-stage distributionally robust optimization with risk aversion. Journal of Industrial & Management Optimization, 2021, 17 (1) : 233-259. doi: 10.3934/jimo.2019109

[10]

Martin Kalousek, Joshua Kortum, Anja Schlömerkemper. Mathematical analysis of weak and strong solutions to an evolutionary model for magnetoviscoelasticity. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 17-39. doi: 10.3934/dcdss.2020331

[11]

Sören Bartels, Jakob Keck. Adaptive time stepping in elastoplasticity. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 71-88. doi: 10.3934/dcdss.2020323

[12]

Haiyu Liu, Rongmin Zhu, Yuxian Geng. Gorenstein global dimensions relative to balanced pairs. Electronic Research Archive, 2020, 28 (4) : 1563-1571. doi: 10.3934/era.2020082

[13]

Jianhua Huang, Yanbin Tang, Ming Wang. Singular support of the global attractor for a damped BBM equation. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020345

[14]

Eduard Feireisl, Elisabetta Rocca, Giulio Schimperna, Arghir Zarnescu. Weak sequential stability for a nonlinear model of nematic electrolytes. Discrete & Continuous Dynamical Systems - S, 2021, 14 (1) : 219-241. doi: 10.3934/dcdss.2020366

[15]

Zhilei Liang, Jiangyu Shuai. Existence of strong solution for the Cauchy problem of fully compressible Navier-Stokes equations in two dimensions. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020348

[16]

Alex H. Ardila, Mykael Cardoso. Blow-up solutions and strong instability of ground states for the inhomogeneous nonlinear Schrödinger equation. Communications on Pure & Applied Analysis, 2021, 20 (1) : 101-119. doi: 10.3934/cpaa.2020259

[17]

Wei Ouyang, Li Li. Hölder strong metric subregularity and its applications to convergence analysis of inexact Newton methods. Journal of Industrial & Management Optimization, 2021, 17 (1) : 169-184. doi: 10.3934/jimo.2019105

[18]

Giuseppina Guatteri, Federica Masiero. Stochastic maximum principle for problems with delay with dependence on the past through general measures. Mathematical Control & Related Fields, 2020  doi: 10.3934/mcrf.2020048

[19]

Hai Huang, Xianlong Fu. Optimal control problems for a neutral integro-differential system with infinite delay. Evolution Equations & Control Theory, 2020  doi: 10.3934/eect.2020107

[20]

Feifei Cheng, Ji Li. Geometric singular perturbation analysis of Degasperis-Procesi equation with distributed delay. Discrete & Continuous Dynamical Systems - A, 2021, 41 (2) : 967-985. doi: 10.3934/dcds.2020305

2019 Impact Factor: 1.233

Metrics

  • PDF downloads (113)
  • HTML views (85)
  • Cited by (2)

Other articles
by authors

[Back to Top]